A fatal case of erythema necroticans

S. V. Davis, S. D. Shenoi, C. Balachandran, S. B. Pai

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Erythema nodosum leprosum (ENL) classically presents as tender, erythematous nodules over the face, arms and legs. Severe ENL can become vesicular or bullous and break-down and is termed erythema necroticans (Jopling & McDougall, 1996) and is treated with corticosteroids. The causes of death in a majority of leprosy patients are the same as in the general population, with the exception of renal damage in lepromatous leprosy. There is possible increased mortality from side-effects of anti-leprosy drugs, steroids, or other drugs used in reactions, from toxaemia in severe reactions, and from asphyxia due to glottic oedema (Jopling & McDougall, 1996). We report here a case of erythema necroticans, the cause of death being septicaemia, secondary to skin ulcers and urinary tract infection, precipitated by corticosteroids.

Original languageEnglish
Pages (from-to)145-149
Number of pages5
JournalIndian Journal of Leprosy
Volume74
Issue number2
Publication statusPublished - 01-01-2002

Fingerprint

Erythema Nodosum
Leprosy
Erythema
Cause of Death
Adrenal Cortex Hormones
Skin Ulcer
Toxemia
Lepromatous Leprosy
Asphyxia
Tongue
Urinary Tract Infections
Pharmaceutical Preparations
Edema
Leg
Sepsis
Arm
Steroids
Kidney
Mortality
Population

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

Davis, S. V. ; Shenoi, S. D. ; Balachandran, C. ; Pai, S. B. / A fatal case of erythema necroticans. In: Indian Journal of Leprosy. 2002 ; Vol. 74, No. 2. pp. 145-149.
@article{e411b318a59e480cbd95da05b93f10cf,
title = "A fatal case of erythema necroticans",
abstract = "Erythema nodosum leprosum (ENL) classically presents as tender, erythematous nodules over the face, arms and legs. Severe ENL can become vesicular or bullous and break-down and is termed erythema necroticans (Jopling & McDougall, 1996) and is treated with corticosteroids. The causes of death in a majority of leprosy patients are the same as in the general population, with the exception of renal damage in lepromatous leprosy. There is possible increased mortality from side-effects of anti-leprosy drugs, steroids, or other drugs used in reactions, from toxaemia in severe reactions, and from asphyxia due to glottic oedema (Jopling & McDougall, 1996). We report here a case of erythema necroticans, the cause of death being septicaemia, secondary to skin ulcers and urinary tract infection, precipitated by corticosteroids.",
author = "Davis, {S. V.} and Shenoi, {S. D.} and C. Balachandran and Pai, {S. B.}",
year = "2002",
month = "1",
day = "1",
language = "English",
volume = "74",
pages = "145--149",
journal = "Indian Journal of Leprosy",
issn = "0254-9395",
publisher = "Hind Kusht Nivaran Sangh (Indian Leprosy Association)",
number = "2",

}

Davis, SV, Shenoi, SD, Balachandran, C & Pai, SB 2002, 'A fatal case of erythema necroticans', Indian Journal of Leprosy, vol. 74, no. 2, pp. 145-149.

A fatal case of erythema necroticans. / Davis, S. V.; Shenoi, S. D.; Balachandran, C.; Pai, S. B.

In: Indian Journal of Leprosy, Vol. 74, No. 2, 01.01.2002, p. 145-149.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A fatal case of erythema necroticans

AU - Davis, S. V.

AU - Shenoi, S. D.

AU - Balachandran, C.

AU - Pai, S. B.

PY - 2002/1/1

Y1 - 2002/1/1

N2 - Erythema nodosum leprosum (ENL) classically presents as tender, erythematous nodules over the face, arms and legs. Severe ENL can become vesicular or bullous and break-down and is termed erythema necroticans (Jopling & McDougall, 1996) and is treated with corticosteroids. The causes of death in a majority of leprosy patients are the same as in the general population, with the exception of renal damage in lepromatous leprosy. There is possible increased mortality from side-effects of anti-leprosy drugs, steroids, or other drugs used in reactions, from toxaemia in severe reactions, and from asphyxia due to glottic oedema (Jopling & McDougall, 1996). We report here a case of erythema necroticans, the cause of death being septicaemia, secondary to skin ulcers and urinary tract infection, precipitated by corticosteroids.

AB - Erythema nodosum leprosum (ENL) classically presents as tender, erythematous nodules over the face, arms and legs. Severe ENL can become vesicular or bullous and break-down and is termed erythema necroticans (Jopling & McDougall, 1996) and is treated with corticosteroids. The causes of death in a majority of leprosy patients are the same as in the general population, with the exception of renal damage in lepromatous leprosy. There is possible increased mortality from side-effects of anti-leprosy drugs, steroids, or other drugs used in reactions, from toxaemia in severe reactions, and from asphyxia due to glottic oedema (Jopling & McDougall, 1996). We report here a case of erythema necroticans, the cause of death being septicaemia, secondary to skin ulcers and urinary tract infection, precipitated by corticosteroids.

UR - http://www.scopus.com/inward/record.url?scp=0036075561&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036075561&partnerID=8YFLogxK

M3 - Article

VL - 74

SP - 145

EP - 149

JO - Indian Journal of Leprosy

JF - Indian Journal of Leprosy

SN - 0254-9395

IS - 2

ER -

Davis SV, Shenoi SD, Balachandran C, Pai SB. A fatal case of erythema necroticans. Indian Journal of Leprosy. 2002 Jan 1;74(2):145-149.